thumbnail

Solution of three-dimensional groundwater flow equations using the strongly implicit procedure

Journal of Hydrology

By:
,

Links

  • The Publications Warehouse does not have links to digital versions of this publication at this time
  • Download citation as: RIS

Abstract

A three-dimensional numerical model has been coded to use the strongly implicit procedure for solving the finite-difference approximations to the ground-water flow equation. The model allows for: (1) the representation of each aquifer and each confining bed by several layers; and (2) the use of an anisotropic hydraulic conductivity at each finite-difference block. The model is compared with a previously developed quasi-three-dimensional model by simulating the steady-state flow in an aquifer system in the Piceance Creek Basin, Colorado. The aquifer system consists of two aquifers separated by a leaky confining bed. The upper aquifer receives recharge from precipitation and is hydraulically connected to streams. For this problem, in order to make a valid comparison of results, a single layer was used to represent each aquifer. Furthermore, the need for a layer to represent the confining bed was eliminated by incorporating the effects of vertical leakage into the vertical component of the anisotropic hydraulic conductivity of the adjacent aquifers. Thus, the problem was represented by only two layers in each model with a total of about 2,100 equations. This restricted the effects of flow in the confining layer to the vertical component, but simulations with a third layer in the three-dimensional model permitting horizontal flow in the confining bed show that the two-layer approach is reasonable. Convergence to a solution of this problem takes about one minute of computer time on the IBM/155. This is about 30 times faster than the time required using the quasi-three-dimensional model. ?? 1977.

Additional Publication Details

Publication type:
Article
Publication Subtype:
Journal Article
Title:
Solution of three-dimensional groundwater flow equations using the strongly implicit procedure
Series title:
Journal of Hydrology
Volume
35
Issue:
1-2
Year Published:
1977
Language:
English
Larger Work Type:
Article
Larger Work Subtype:
Journal Article
Larger Work Title:
Journal of Hydrology
First page:
49
Last page:
60
Number of Pages:
12